Alert archive / Montana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 11, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jul 4, 2008, 4:58 PM MDT for 4 counties in Montana. It was in force for 47 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2008, 4:58 PM MDT (22:58 UTC)
- Expired
- Jul 4, 2008, 5:45 PM MDT
- In force
- 47 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
Counties Flathead County, MT, Lake County, MT, Missoula County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 76 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 5:04 PM MDT | HAIL 1.5 | 1 Sse Kicking Horse, MT | |
| Jul 4, 5:05 PM MDT | HAIL 0.88 | 4 Ese Kicking Horse, MT | TIME IS AN ESTIMATE. DAMAGE WAS REPORTED TO VEHICLES IN A CAR LOT. |
| Jul 4, 5:05 PM MDT | HAIL 1.5 | 1 Sse Kicking Horse, MT | |
| Jul 4, 5:25 PM MDT | TSTM WND DMG | 10 N Condon, MT | APPROX. 30 TREES BLOWN DOWN BLOCKING HWY 83. REPORT RELAYED BY LAW ENFORCEMENT. TIME WAS ESTIMATED. |
| Jul 4, 5:25 PM MDT | TSTM WND DMG | 10 Nw Condon, MT | APPROXIMATELY 30 TREES BLOWN DOWN BLOCKING HIGHWAY 83. REPORT RELAYED FROM LAW ENFORCEMENT. TIME WAS ESTIMATED. |
| Jul 4, 5:45 PM MDT | TSTM WND DMG | 4 Nne Salmon Prairie, MT | PUBLIC REPORTED WIDESPREAD TREE DAMAGE NEAR LION CREEK NORTHEAST OF CONDON. MANY SPRUCE TREES 1.5 FEET IN DIAMETER BROKE 2 FEET ABOVE THE GROUND. FUR TREES UPROOTED AND LANDED OVER THE CREEK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 2:04 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 11.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 654 J/kg
- Mixed-layer CIN
- -206 J/kg
- Mixed-layer LCL
- 1635 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KMSO 042258 SVRMSO MTC029-047-063-089-042345- /O.NEW.KMSO.SV.W.0011.080704T2258Z-080704T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MISSOULA MT 458 PM MDT FRI JUL 4 2008 THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN SANDERS COUNTY IN NORTHWEST MONTANA... LAKE COUNTY IN NORTHWEST MONTANA... SOUTHERN FLATHEAD COUNTY IN NORTHWEST MONTANA... NORTHERN MISSOULA COUNTY IN WEST CENTRAL MONTANA... * UNTIL 545 PM MDT. * AT 454 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 6 MILES WEST OF RONAN...OR ABOUT 10 MILES SOUTH OF POLSON...AND WAS MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PABLO AROUND 510 PM MDT... POLSON AROUND 515 PM MDT... BIG ARM AROUND 520 PM MDT. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS NEAR 60 MPH AND HAIL...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FRIDAY EVENING FOR EAST CENTRAL IDAHO AND NORTHWESTERN MONTANA. LAT...LON 4804 11417 4768 11351 4730 11421 4751 11458 TIME...MOT...LOC 2258Z 222DEG 22KT 4757 11420 $$ KITSMILLER
2 follow-up statements
000 WWUS55 KMSO 042316 SVSMSO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 514 PM MDT FRI JUL 4 2008 MTC029-047-063-089-042345- /O.CON.KMSO.SV.W.0011.000000T0000Z-080704T2345Z/ MISSOULA MT-LAKE MT-SANDERS MT-FLATHEAD MT- 514 PM MDT FRI JUL 4 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR SOUTHERN FLATHEAD...EASTERN SANDERS...NORTHERN LAKE AND NORTHERN MISSOULA COUNTIES... * AT 506 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PABLO...OR ABOUT 8 MILES SOUTHEAST OF POLSON...AND WAS MOVING NORTHEAST AT 26 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SALMON PRAIRIE AND ROLLINS AROUND 525 PM MDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FRIDAY EVENING FOR EAST CENTRAL IDAHO AND NORTHWESTERN MONTANA. LAT...LON 4768 11351 4741 11403 4764 11448 4804 11417 TIME...MOT...LOC 2314Z 227DEG 23KT 4765 11398 $$ KITSMILLER
000 WWUS55 KMSO 042344 SVSMSO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 543 PM MDT FRI JUL 4 2008 MTC029-047-063-089-042353- /O.EXP.KMSO.SV.W.0011.000000T0000Z-080704T2345Z/ MISSOULA MT-LAKE MT-SANDERS MT-FLATHEAD MT- 543 PM MDT FRI JUL 4 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN FLATHEAD...EASTERN SANDERS...NORTHERN LAKE AND NORTHERN MISSOULA COUNTIES EXPIRES AT 545 PM MDT... THE THUNDERSTORM HAS MOVED TO THE EAST AND IS NO LONGER A FACTOR. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FRIDAY EVENING FOR EAST CENTRAL IDAHO AND NORTHWESTERN MONTANA. LAT...LON 4768 11351 4741 11403 4764 11448 4804 11417 TIME...MOT...LOC 2343Z 227DEG 23KT 1928 16378 $$ KITSMILLER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:35 PM MDT, 2 hours 23 minutes earlier.
Area forecast discussion, Jul 4, 2:35 PM MDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 235 PM MDT FRI JUL 4 2008 .DISCUSSION...A LOW PRESSURE TROUGH THAT IS CURRENTLY MAKING ITS WAY INTO NORTHWEST MONTANA AND NORTHERN IDAHO WILL CONTINUE TO PASS THROUGH THE NORTHERN ROCKIES THIS AFTERNOON AND EVENING. THE BEST INSTABILITY WILL QUICKLY PASS THROUGH WESTERN AND SOUTHWESTERN MONTANA THIS AFTERNOON. THE STRONGEST THUNDERSTORMS WILL PASS DURING THE AFTERNOON AND EVENING. BULK SHEAR UP TO 50KTS...LIFTED INDICES UP TO NEGATIVE 2-5C...THETA-E LAPSE RATES NEGATIVE 2-5K/KM AND MUCAPE VALUES OF 1000-2000J/KM MAINLY IN WESTERN/SOUTHWESTERN MONTANA ALL POINT IN THE DIRECTION FOR THUNDERSTORMS THIS AFTERNOON TO PRODUCE HAIL..BRIEF HEAVY RAIN AND STRONG WINDS. THESE STRONG TO POTENTIALLY SEVERE THUNDERSTORMS WILL QUICKLY MOVE THROUGH NORTHWEST AND WEST CENTRAL MONTANA...AS WELL AS LEMHI COUNTY BETWEEN AROUND 3PM TO 6PM. IN SOUTHWEST MONTANA STRONG THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH 9PM THIS EVENING. SKY COVER WILL DECREASE THIS EVENING STARTING IN NORTHWEST MONTANA...BUT SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE OVERNIGHT IN SOUTHWEST MONTANA. SATURDAY WILL BE A LITTLE COOLER DUE TO SOME LINGERING CLOUDS AND SOME AIR MASS COOLING IN THE WAKE OF TONIGHTS DISTURBANCE. THERE IS STILL A THREAT OF LATE DAY CONVECTION OVER SOUTHWEST MONTANA AND LEMHI AND SOUTHERN IDAHO COUNTIES IN NORTH CENTRAL IDAHO AS THE SURFACE THERMAL BOUNDARY AND INSTABILITY PERSIST OVER THAT AREA. A SECOND WEAKER TROUGH PASSES OVER THE NORTHERN ROCKIES SUNDAY. THIS IS NOT EXPECTED TO PRODUCE MUCH...EXCEPT ISOLATED THUNDERSTORMS IN THE LINGERING INSTABILITY AGAIN MAINLY OVER SOUTHWEST MONTANA AND ADJACENT IDAHO COUNTIES. A LOW AMPLITUDE RIDGE WILL DEVELOP MONDAY AND PERSIST THROUGH MUCH OF THE COMING WEEK. THIS WILL KEEP THE REGION DRY WHILE PUSHING TEMPERATURES A BIT EACH DAY. THERE IS A HINT OF THE RIDGE WEAKENING AROUND FRIDAY AS WE BEGIN TO GET SOME ENERGY OFF OF A GULF OF ALASKA TROUGH. WILL BE TOUGH TO HAVE MUCH CONFIDENCE IN THE TIMING OF THIS FOR A FEW MORE DAYS...HOWEVER...AND HAVE THUS LEFT THE WARM AND DRY FORECAST IN PLACE FOR NOW. && .AVIATION...THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING THROUGH THE AFTERNOON AND EARLY EVENING ACROSS ALL OF WESTERN MONTANA AND NORTHERN IDAHO. THE AREA OF GREATEST CONCERN FOR VERY STRONG STORMS WITH THE POTENTIAL FOR DAMAGING WINDS AND HAIL WILL GENERALLY BE EAST OF A LINE FROM LEMHI COUNTY IN IDAHO TO FLATHEAD COUNTY IN MONTANA. MOST AREAS WILL SEE A DECREASE IN CONVECTION AFTER 00 UTC (1800 HRS MDT)...BUT THUNDERSTORMS WILL LINGER OVER SOUTHWEST MONTANA AND LEMHI COUNTY UNTIL AROUND DARK. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES: FLATHEAD...LAKE...POWELL...SILVER BOW...DEERLODGE...GRANITE... MISSOULA...AND RAVALLI UNTIL 10 PM MDT. ID...SEVERE THUNDERSTORM WATCH FOR LEMHI COUNTY UNTIL 10 PM MDT. && SHORT TERM...KITSMILLER LONG TERM....WHITMORE AVIATION...WHITMORE
Hazardous weather outlook, Jul 4, 5:07 AM MDT, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 507 AM MDT FRI JUL 4 2008 IDZ006-MTZ002-005>007-043-042200- SOUTHERN CLEARWATER MOUNTAINS-WEST GLACIER REGION- MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS- BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION- 507 AM MDT FRI JUL 4 2008 /407 AM PDT FRI JUL 4 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS A WEATHER DISTURBANCE PASSES THROUGH THE NORTHERN ROCKIES. THUNDERSTORMS WILL BE STRONG PRODUCING HEAVY RAIN...DAMAGING WINDS WITH GUSTS TO 60 MPH AND LARGE HAIL. STRONG THUNDERSTORMS WILL PREVAIL THROUGH THE EVENING CONTINUING THE THREAT FOR BRIEF HEAVY RAINFALL AND HAIL. HOWEVER THE SHOWERS AND THUNDERSTORMS SHOULD CONTINUE THROUGH THE OVERNIGHT HOURS BUT DIMINISH IN INTENSITY WITH BRIEF HEAVY RAINFALL BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. IDZ005-007-008-MTZ001-003-004-042200- NORTHERN CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION- LOWER HELLS CANYON/SALMON RIVER REGION-KOOTENAI/CABINET REGION- FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION- 507 AM MDT FRI JUL 4 2008 /407 AM PDT FRI JUL 4 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS A WEATHER DISTURBANCE PASSES THROUGH THE NORTHERN ROCKIES. SOME THUNDERSTORMS WILL BE STRONG EARLY IN THE AFTERNOON...MAINLY IN THE CLEARWATER MOUNTAINS NEAR THE MONTANA BORDER...PRODUCING HEAVY RAIN...DAMAGING WINDS AND LARGE HAIL. THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING KEEPING THE THREAT FOR HEAVY RAIN...GUSTY WINDS AND HAIL. HOWEVER THIS ACTIVITY SHOULD DIMINISH IN INTENSITY AND COVERAGE THROUGH THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. IDZ009-010-042200- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY- 507 AM MDT FRI JUL 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AS A WEATHER DISTURBANCE PASSES THROUGH THE NORTHERN ROCKIES. THUNDERSTORMS WILL PRODUCE STRONG DAMAGING WINDS AT THE ONSET OF CONVECTION. AS STRONG SHOWERS AND THUNDERSTORMS CONTINUE THROUGH THE EVENING THE MAIN THREAT WILL TRANSITION TO HEAVY RAIN...DAMAGING WINDS AND LARGE HAIL. HOWEVER SHOWERS AND THUNDERSTORMS SHOULD DIMINISH IN INTENSITY BUT CONTINUE THROUGH THE OVERNIGHT HOURS WITH BRIEF HEAVY RAINFALL BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 4, 4:16 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
416 PM MDT FRI JUL 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM HAIL 1 N SOMERS 48.09N 114.22W
07/04/2008 E1.00 INCH FLATHEAD MT TRAINED SPOTTER
TRAINED SPOTTER REPORTED MARBLE, NICKEL, AND QUARTER SIZE
HAIL AND WINDS UP TO 45 MPH. DAMAGE TO CAMPER WITH HAIL
ACCUMULATED ON THE GROUND.
&&
KITSMILLThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 3:50 PM MDT | Severe Thunderstorm Warning | MSO | Flathead | 25 min |
| Jul 4, 4:27 PM MDT | Severe Thunderstorm Warning | MSO | Powell | 26 min |
| Jul 4, 4:37 PM MDT | Severe Thunderstorm Warning | MSO | Flathead | 38 min |
| Jul 4, 5:40 PM MDT | Severe Thunderstorm Warning | MSO | Flathead, Lake, Missoula, Powell | 48 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.